Michigan, 2009

Hail in Michigan, July 22, 2009

July 22, 2009 · NWS MQT · 1 event in 1 county or zone

A thunderstorm dropped nickel-sized hail west of Watersmeet on the evening of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A thunderstorm dropped nickel-sized hail west of Watersmeet on the evening of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 22, 2:20 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 22, 2:20 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT WED JUL 22 2009

.SYNOPSIS...

WATER VAPOR LOOP SHOWS A MID-UPR LVL TROUGH OVER THE NRN PLAINS/UPR
GREAT LAKES. A SHORTWAVE ROTATING NEWD THROUGH THE BASE OF THE
TROUGH HAS AIDED IN THE DEVELOPMENT OF SCT SHRA AND TSRA ACROSS THE
FCST THIS AFTERNOON. MODIFIED RAOB AND TAMDAR SNDGS INDICATE A
FAVORABLE ENVIRONMENT FOR CONVECTION WITH SBCAPE VALUES AROUND 500
J/KG EAST HALF TO 1000-1500 J/KG OVER THE WEST HALF AND PRECIPITABLE
WATERS IN EXCESS OF AN INCH. LACK OF STRONG SHEAR AND FAIRLY SKINNY
MID-LVL CAPE VALUES FM SNDG PROFILES SHOULD PRECLUDE ANY SVR
STORMS...ALTHOUGH HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH THE
STRONGER STORMS.

&&

.SHORT TERM DISCUSSION (TNGT AND THU)...

CONCERNS WILL BE TIMING THE END OF THE CONVECTION THIS EVENING AND
ALSO THE DEVELOPMENT OF FOG.

GENERALLY LOOK FOR SCT SHRA AND TSRA TO TAPER OFF THIS EVENING AND
END AFTER SUNSET WITH LOSS OF DIURNAL HEATING. LINGERING 300K
ISENTROPIC ASCENT MAY SUSTAIN SHRA THROUGH THE EVENING HRS OVER THE
ERN COUNTIES. MOIST LOW-LVLS FM THE RAINFALL WILL LIKELY LEAD TO FOG
DEVELOPMENT BY LATE EVENING AND OVERNIGHT UNDER LIGHT WIND REGIME.
LOWS TONIGHT SHOULD BE IN THE LOW TO MID 50S...GENERALLY CONSISTENT
WITH MODEL MOS GUIDANCE.

MID-UPR LVL TROF LINGERING OVER THE AREA ON THU ALONG WITH MLCAPES
FCST TO BE IN THE 300-800 J/KG RANGE SHOULD LEAD TO MORE SCT SHRA
AND ISOLD TSRA IN THE AFTERNOON. BEST CHC OF SHRA WILL BE OVER
SCNTRL AND ERN COUNTIES ALONG DEVELOPING LAKE BREEZE BOUNDARIES.
HIGHEST TEMPS ON THU WILL BE OVER THE INTERIOR WEST HALF AWAY FROM
THE DEVELOPING LAKE BREEZES...IN THE MID TO UPR 70S WHILE COOLEST
TEMPS (60S) WILL BE ALONG GREAT LAKES SHORELINES.

.LONG TERM DISCUSSION (THU NGT THRU WED)...

WITH DNVA/DEEP LYR H85-3 QVECTOR DVGC/SFC-H85 RDG AXIS MOVING IN ON
THU EVNG WITH LOSS OF DIURNAL HTG...EXPECT A DRY PERIOD OF WX. BUT
THIS RESPITE FM SHRA CHCS WL BE BRIEF AS FAIRLY POTENT SHRTWV NOW
OVER NRN MANITOBA WL BE DROPPING SE TOWARD THE UPR GRT LKS. GOING
FCST SHOWING POPS ARRIVING FM THE W SEEMS TO BE ON TRACK WITH UPR
DVGC IN LEFT EXIT OF SUPPORTING 70KT H3 JET MAX ACCENTUATING DPVA
AND DEEP LYR H85-3 QVECTOR CNVGC OVER THE W HALF BY 12Z FRI. THE GFS
IS PARTICULARLY STRONG WITH LLVL MSTR RETURN AS THAT MODEL SHOWS WSW
H85 WIND INCRSG TO 40KT AND SHARPENING MSTR CNVGC/H85-7 FGEN INTO
THE NCNTRL FA. SINCE THE NAM SHOWS SIMILARLY STRONG UPR DYNAMICS...
OPTED TO FOLLOW THE STRONGER GFS LLVL DYNAMICS/MSTR RETURN...WITH A
FASTER/MORE EWD PROGRESSION OF POPS AHD OF THE STRONGER LLJ.

ON FRI...MODELS SHOW SHRTWV DIVING OVER LK SUP WITH ACCOMPANYING LO
PRES TROF THRU THE CNTRL FA BY 00Z SAT. ALTHOUGH THERE WL SOME
DRYING ALF ON THE SRN FLANK OF THIS FEATURE...THE FA WL REMAIN ON
THE CYC SIDE OF THE SUPPORTING UPR JET AXIS. SO SHRA/TSRA CHCS WL
LINGER THRU THE DAY UNDER THE COOL POOL...DIMINISHING SOMEWHAT OVER
THE W IN THE AFTN WITH PASSAGE OF SHARPER DYNAMICS TO THE E/SOME LK
STABILIZATION W OF LO PRES TROF AXIS...WHICH SHOULD SERVE AS THE
FOCUS FOR HIER LIKELY POPS UNDER THE MORE PERSISTENT UPR FORCING/
DEEP LYR QVECTOR CNVGC. ALTHOUGH THERE ARE DOUBTS AS TO THE EXTENT
OF CLRG/ SFC HTG/DESTABILIZATION...THERE COULD BE SOME STRONGER TSRA
TOWARD THE WI BORDER CLOSER TO RIBBON OF STRONGER WINDS ALF AND
WHERE CLRG IS MORE LIKELY.

ON FRI NGT...MAINTAINED HIER LIKELY POPS OVER THE E THRU 06Z SAT
BEFORE LO PRES TROF/SHARPER DYNAMICS E OF UPR LO/LINGERING DEEPER
MSTR SLIDE TO THE E. DRYING ALF TO THE W WL LIMIT POPS THERE DESPITE
CYC NW FLOW OF MOIST LLVL AIR ARND LO PRES SLIDING SLOWLY E ACRS LK
SUP...ESPECIALLY IN DOWNSLOPE AREA OF THE SCNTRL.

ALTHOUGH MOIST...CYC NW FLOW WL LINGER ON SAT...LARGER SCALE QVECTOR
DVGC IN THE WAKE OF THE SLOWLY EXITING UPR LOW WL TEND TO MAINTAIN
HIER MID LVL TEMPS/STABILITY AS SHOWN ON GFS FCST SDNGS. MAINTAINED
LO CHC POPS OVER ALL BUT THE DOWNSLOPE AREAS OF THE CNTRL...WHERE
ONLY SCHC POPS SEEM APPROPRIATE IN THE ABSENCE OF DYNAMIC FORCING.
PULLED METNION OF THUNDER ON SAT WITH FCST SDNGS SHOWING RELATIVELY
HI STABILITY OVER LLVL COOL AIR WITH LCL UNDER WARMER MID LVL TEMPS.

LONG RANGE GUIDANCE INDICATES THE POSITIVE PNA/NEGATIVE NAO PATTERN
THAT HAS CONTRIBUTED TO A DEEP TROF NEAR HUDSON BAY WL PERSIST THRU
THE NEXT WEEK...WITH BLO NORMAL TEMPS FOR UPR MI. MAIN CHALLENGES IN
THIS EXTENDED PD ARE TIMING SHRTWVS MOVING THRU THIS MEAN TROF AND
ASSOCIATED PCPN EPISODES THAT MIGHT IMPACT UPR MI. PER NCEP
GUIDANCE...TENDED TOWARD THE 00Z ECMWF FOR FCST DETAILS. THIS MODEL
WOULD SUG THE BEST CHC FOR A DRY PD WOULD BE SAT NGT FOLLOWING THE
DEPARTURE OF SHRTWV/SFC LO RESPONSIBLE FOR SAT PCPN CHCS THRU SUN
NGT. BUT MAINTAINED LO CHC POPS OF DIURNAL CNVCTN OVER MAINLY THE
INTERIOR ON SUN TO ACCOUNT FOR COOL POOL ALOFT AND UNCERTAINTY ON
TIMING OF ANY DISTURBANCES THAT MIGHT BE ROTATING THRU THE TROF.
NEXT BEST CHC FOR MORE ORGANIZED SHRA CHCS WL BE ON MON INTO TUE
WITH APRCH OF NEXT STRONGER SHRTWV IN THE NW FLOW ALF. LOWERED POPS
A BIT FOR TUE NGT AND WED WITH SOME DRYING BEHIND THIS SHRTWV...BUT
LARGER SCALE CYC FLOW/COLD POOL ALF/SHRTWV UNCERTAINTY WARRANTS AT
LEAST SCHC POPS DURING THIS TIME AS WELL.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

MAIN CONCERNS FOR THE TAF PERIOD INCLUDE POSSIBLE SHRA FOR THE REST
OF THIS AFTN AND THEN FOG DEVELOPING OVERNIGHT. CLEARING OVER THE
WRN HALF OF UPPER MI HAS ALLOWED DIURNAL CU TO DEVELOP EARLY THIS
AFTN...WITH A FEW SHOWERS OVER NRN WI AND UPPER MI. EXPECT THE SHRA
TO CONTINUE TO DEVELOP...ESPECIALLY OVER CENTRAL UPPER MI...WHICH
WILL HAVE TO LARGEST AFFECT ON KSAW. THUS...HAVE A PREVAILING
CONDITION FOR SHRA AND MVFR CIGS AT KSAW THIS AFTERNOON WHILE ONLY
INCLUDING A TEMPO GROUP FOR SHRA AND MVFR AT KCMX. EXPECT SHOWERS TO
DIMINISH AS DIURNAL HEATING IS LOST...BUT WITH PLENTY OF LOW LEVEL
MOISTURE AND LIGHT WINDS...EXPECT FOG TO BE AN ISSUE AT BOTH SITES.
CONTINUED MENTION OF LIFR CIGS/VSBY AT BOTH SITES...WHICH MATCHES
GUIDANCE. WOULD NOT BE SURPRISED TO SEE VIS/CIGS DROP TO VLIFR
CONDITIONS TONIGHT...ESPECIALLY IF THE TAF SITES GET RAIN THIS AFTN.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR ISSUANCE)...

GENERALLY WEAK PRES GRADIENTS SHOULD YIELD WINDS OF 20 KNOTS OF LESS
AND THE WAVES 3 FEET OR LESS THROUGH THE FCST PD.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM...VOSS
LONG TERM...KC
AVIATION...SRF
MARINE...VOSS
Hazardous weather outlook, Jul 22, 2:38 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
438 PM EDT WED JUL 22 2009

MIZ001>007-009>014-084-085-231100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
438 PM EDT WED JUL 22 2009 /338 PM CDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS THIS EVENING WILL END WEST TO EAST TONIGHT.
SOME OF THE STORMS EARLY THIS EVENING MAY PRODUCE HALF INCH HAIL AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN UPPER MICHIGAN
LATE THURSDAY NIGHT AND THEN ACROSS ALL OF WEST AND CENTRAL UPPER
MICHIGAN ON FRIDAY AND FRIDAY EVENING.

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF WEST AND CENTRAL UPPER
MICHIGAN SUNDAY AFTERNOON AND EVENING AND AGAIN MONDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-231100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
438 PM EDT WED JUL 22 2009 /338 PM CDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS ALL OF
LAKE SUPERIOR AND OVER EASTERN LAKE SUPERIOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE ENTIRE LAKE ON
THURSDAY.

MORE THUNDERSTORMS ARE POSSIBLE OVER THE WEST HALF OF LAKE
SUPERIOR THURSDAY NIGHT AND THEN ACROSS THE ENTIRE LAKE ON FRIDAY
AND FRIDAY EVENING.

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF LAKE SUPERIOR ON
SUNDAY AFTERNOON AND EVENING AND AGAIN MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-231100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
438 PM EDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY EVENING.

MORE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON AND EVENING
AND AGAIN MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

In the hours before

Special weather statement, Jul 22, 2:07 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
407 PM EDT WED JUL 22 2009

MIZ002-009-222045-
GOGEBIC-ONTONAGON-
307 PM CDT WED JUL 22 2009

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
345 PM CDT/445 PM EDT/...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS FROM IRONWOOD AND WAKEFIELD TO
WATERSMEET AND PAULDING. THE STORMS WERE MOVING SLOWLY EAST AT 5 MPH.

PEA TO DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WAKEFIELD...
  MARENISCO...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Marquette radar (KMQT), 146 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gogebic

When
July 22, 3:48 PM CST to 3:50 PM CST
Where
Gogebic County, 3.36 mi SE of Cisco Lake
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.210, -89.390

The ground was covered white with hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186293.